Scalable and Efficient Ant-Based Routing Algorithm for Ad-Hoc Networks

Yoshitaka OHTAKI  Naoki WAKAMIYA  Masayuki MURATA  Makoto IMASE  

Publication
IEICE TRANSACTIONS on Communications   Vol.E89-B   No.4   pp.1231-1238
Publication Date: 2006/04/01
Online ISSN: 1745-1345
DOI: 10.1093/ietcom/e89-b.4.1231
Print ISSN: 0916-8516
Type of Manuscript: PAPER
Category: Network
Keyword: 
ant algorithms,  MANET,  routing,  scalability,  

Full Text: PDF>>
Buy this Article




Summary: 
Ants-based routing algorithms have attracted the attention of researchers because they are more robust, reliable, and scalable than other conventional routing algorithms. Since they do not involve extra message exchanges to maintain paths when network topology changes, they are suitable for mobile ad-hoc networks where nodes move dynamically and topology changes frequently. As the number of nodes increases, however, the number of ants (i.e., mobile agents or control messages) also increases, which means that existing algorithms have poor scalability. In this paper, we propose a scalable ant-based routing algorithm that keeps the overhead low while keeping paths short. Our algorithm uses a multistep TTL (Time To Live) scheme, an effective message migration scheme, and an efficient scheme for updating the probability of packet forwarding. Simulation experiments have confirmed that our proposed algorithm can establish shorter paths than the conventional ant-based algorithm with the same signaling overhead.